OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B


  • Vol. 20, Iss. 9 — Sep. 1, 2003
  • pp: 1875–1879

Probability density of nonlinear phase noise

Keang-Po Ho  »View Author Affiliations

JOSA B, Vol. 20, Issue 9, pp. 1875-1879 (2003)

View Full Text Article

Enhanced HTML    Acrobat PDF (145 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



The probability density of nonlinear phase noise, often called the Gordon–Mollenauer effect, is derived analytically. The nonlinear phase noise can be accurately modeled as the summation of a Gaussian random variable and a noncentral chi-square random variable with two degrees of freedom. Using the received intensity to correct for the phase noise, the residual nonlinear phase noise can be modeled as the summation of a Gaussian random variable and the difference of two noncentral chi-square random variables with two degrees of freedom. The residual nonlinear phase noise can be approximated by Gaussian distribution better than the nonlinear phase noise without correction.

© 2003 Optical Society of America

OCIS Codes
(060.1660) Fiber optics and optical communications : Coherent communications
(060.5060) Fiber optics and optical communications : Phase modulation
(190.3270) Nonlinear optics : Kerr effect
(190.4370) Nonlinear optics : Nonlinear optics, fibers

Keang-Po Ho, "Probability density of nonlinear phase noise," J. Opt. Soc. Am. B 20, 1875-1879 (2003)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. J. P. Gordon and L. F. Mollenauer, “Phase noise in photonic communications systems using linear amplifiers,” Opt. Lett. 15, 1351–1353 (1990). [CrossRef] [PubMed]
  2. S. Ryu, “Signal linewidth broadening due to nonlinear Kerr effect in long-haul coherent systems using cascaded optical amplifiers,” J. Lightwave Technol. 10, 1450–1457 (1992). [CrossRef]
  3. A. H. Gnauck, G. Raybon, S. Chandrasekhar, J. Leuthold, C. Doerr, L. Stulz, A. Agrawal, S. Banerjee, D. Grosz, S. Hunsche, A. Kung, A. Marhelyuk, D. Maymar, M. Movassaghi, X. Liu, C. Xu, X. Wei, and D. M. Gill, “2.5 Tb/s (64× 42.7 Gb/s) transmission over 40×100 km NZDSF using RZ-DPSK format and all-Raman-amplified spans,” in Optical Fiber Communication Conference (Optical Society of America, Washington, D.C., 2002), postdeadline paper FC2.
  4. R. A. Griffin, R. I. Johnstone, R. G. Walker, J. Hall, S. D. Wadsworth, K. Berry, A. C. Carter, M. J. Wale, P. A. Jerram, and N. J. Parsons, “10 Gb/s optical differential quadrature phase shift key (DQPSK) transmission using GaAs/AlGaAs integration,” in Optical Fiber Communication Conference (Optical Society of America, Washington, D.C., 2002), postdeadline paper FD6.
  5. B. Zhu, L. Leng, A. H. Gnauck, M. O. Pedersen, D. Peckham, L. E. Nelson, S. Stulz, S. Kado, L. Gruner-Nielsen, R. L. Lingle, S. Knudsen, J. Leuthold, C. Doerr, S. Chandrasekhar, G. Baynham, P. Gaarde, Y. Emori, and S. Namiki, “Transmission of 3.2 Tb/s (80×42.7 Gb/s) over 5200 km of UltraWave™ fiber with 100-km dispersion-managed spans using RZ-DPSK format,” presented of the 28th European Conference on Optical Communication, Copenhagen, Denmark, September 9–12, 2002, postdeadline paper PD4.2.
  6. X. Liu, X. Wei, R. E. Slusher, and C. J. McKinstrie, “Improving transmission performance in differential phase-shift-keyed systems by use of lumped nonlinear phase-shift compensation,” Opt. Lett. 27, 1616–1618 (2002). [CrossRef]
  7. C. Xu and X. Liu, “Postnonlinearity compensation with data-driven phase modulators in phase-shift keying transmission,” Opt. Lett. 27, 1619–1621 (2002). [CrossRef]
  8. K.-P. Ho and J. M. Kahn, “Detection technique to mitigate Kerr effect phase noise,” http://arXiv.org/physics/0211097.
  9. G. L. Turin, “The characteristic function of Hermitian quadratic forms in complex normal variables,” Biometrika 47, 199–201 (1960). [CrossRef]
  10. J. G. Proakis, Digital Communications, 4th ed. (McGraw-Hill, New York, 2000).
  11. R. M. Gray, “On the asymptotic eigenvalue distribution of Toeplitz matrices,” IEEE Trans. Inf. Theory IT-18, 725–730 (1972). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


Fig. 1 Fig. 2 Fig. 3
Fig. 4 Fig. 5

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited